Hugh Hefner’s widow, Crystal Harris, claims Viagra caused her late husband’s hearing loss.
In 2011, then 25 year old Harris told Howard Stern on his radio show, that the Playboy founder wanted to avoid the erectile dysfunction medication due to its effect on his hearing.
How does Viagra cause hearing loss?
In 2007, a study published in The Archives of Otolaryngology-Head and Neck Surgery reported sudden hearing loss in one or both ears in some individuals who took Viagra and/or other PDE5 inhibitors for erectile dysfunction. Moreover some patients reported tinnitus, or ringing in the ears.
PDE5 inhibitors work by allowing smooth muscle within the arterial walls of the penis to relax and allow more blood to remain present to maintain an erection.
Although the exact reason for hearing loss was not discovered, experts postulated that an increase in blood flow could have affected the auditory system affecting sounds to be transmitted properly. Moreover increase blood flow turbulence may lead to ear ringing.
As a result of multiple reports of hearing loss, the FDA was prompted to ask manufacturers of PDE5 inhibitor drugs such as Viagra, Levitra, and Cialis to include warnings of the side effect on the label.
In 2011, Khan et al reported the following: There is increasing evidence that PDE-5 inhibitors may induce sensorineural hearing loss via plausible physiological mechanisms. There needs to be more awareness of this disabling side effect among healthcare professionals responsible for prescribing this drug.
What’s challenging is many seniors who struggle with hearing loss may think age could be leading to its progression rather than a medication they are taking. However, sudden hearing loss does NOT occur naturally with age and could signal something more is occurring.
Any hearing loss or tinnitus should prompt an evaluation by a hearing specialist.
Daliah Wachs, MD, FAAFP is a nationally syndicated radio personality on GCN Network and Board Certified Family Physician